Alert archive / North Dakota / Wind Advisories in 2018

Wind Advisory 10, NWS Bismarck, ND

October 27, 201816 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Oct 27, 2018, 2:49 AM MDT for 16 counties in North Dakota. It took effect at Oct 27, 2018, 12:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 27, 2018, 2:49 AM MDT (08:49 UTC)
In effect from
Oct 27, 2018, 12:00 PM MDT
Expired
Oct 27, 2018, 6:55 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McIntosh County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 79 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WWUS73 KBIS 270849
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
349 AM CDT Sat Oct 27 2018

NDZ031>033-040>045-271700-
/O.NEW.KBIS.WI.Y.0010.181027T1800Z-181028T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, 
Fort Yates, Selfridge, and Solen
349 AM CDT Sat Oct 27 2018 /249 AM MDT Sat Oct 27 2018/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect from 1 PM CDT /noon MDT/ this
afternoon to 8 PM CDT /7 PM MDT/ this evening. 

* TIMING...This afternoon and early evening

* WINDS...Northwest at 25 to 35 mph, with gusts to around 45 mph.

* IMPACTS...Difficult travel for high profile vehicles. Working on
  elevated surfaces will be hazardous. Unsecured, lightweight
  objects will be easily blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Hollan
4 follow-up statements
390 
WWUS73 KBIS 271400
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
900 AM CDT Sat Oct 27 2018

NDZ018>021-034-035-046-272200-
/O.EXA.KBIS.WI.Y.0010.181027T1800Z-181028T0100Z/
Dunn-Mercer-Oliver-McLean-Morton-Burleigh-Emmons-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, 
Mandan, Bismarck, Linton, and Strasburg
900 AM CDT Sat Oct 27 2018 /800 AM MDT Sat Oct 27 2018/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect from 1 PM CDT /noon MDT/ this
afternoon to 8 PM CDT /7 PM MDT/ this evening. 

* TIMING...This afternoon and early evening

* WINDS...Northwest at 25 to 35 mph, with gusts to around 45 mph.

* IMPACTS...Difficult travel for high profile vehicles. Working 
  on elevated surfaces will be hazardous. Unsecured, lightweight 
  objects will be easily blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

NDZ031>033-040>045-272200-
/O.CON.KBIS.WI.Y.0010.181027T1800Z-181028T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, 
Fort Yates, Selfridge, and Solen
900 AM CDT Sat Oct 27 2018 /800 AM MDT Sat Oct 27 2018/

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING...

* TIMING...This afternoon and early evening

* WINDS...Northwest at 25 to 35 mph, with gusts to around 45 mph.

* IMPACTS...Difficult travel for high profile vehicles. Working 
  on elevated surfaces will be hazardous. Unsecured, lightweight 
  objects will be easily blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
waa
433 
WWUS73 KBIS 271937
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
237 PM CDT Sat Oct 27 2018

NDZ036-047-050-280300-
/O.EXB.KBIS.WI.Y.0010.000000T0000Z-181028T0300Z/
Kidder-Logan-McIntosh-
Including the cities of Steele, Tappen, Napoleon, Gackle, Wishek,
and Ashley
237 PM CDT Sat Oct 27 2018

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect until 10 PM CDT this evening. 

* TIMING...This afternoon and evening

* WINDS...Northwest at 25 to 35 mph, with gusts to around 45 mph.

* IMPACTS...Difficult travel for high profile vehicles. Working 
  on elevated surfaces will be hazardous. Unsecured, lightweight 
  objects will be easily blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

NDZ018>021-031>035-040>046-280300-
/O.EXT.KBIS.WI.Y.0010.000000T0000Z-181028T0300Z/
Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-
Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, 
Beach, Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, 
New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, 
Fort Yates, Selfridge, Solen, Linton, and Strasburg
237 PM CDT Sat Oct 27 2018 /137 PM MDT Sat Oct 27 2018/

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS
EVENING...

* TIMING...This afternoon and evening

* WINDS...Northwest at 25 to 35 mph, with gusts to around 45 mph.

* IMPACTS...Difficult travel for high profile vehicles. Working 
  on elevated surfaces will be hazardous. Unsecured, lightweight 
  objects will be easily blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
waa
689 
WWUS73 KBIS 280002
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
702 PM CDT Sat Oct 27 2018

NDZ018>021-031>036-040>044-280115-
/O.CAN.KBIS.WI.Y.0010.000000T0000Z-181028T0300Z/
Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, 
Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, 
Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, 
and Hettinger
702 PM CDT Sat Oct 27 2018 /602 PM MDT Sat Oct 27 2018/

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Wind
Advisory. 

Winds will continue to diminish this evening.

$$

NDZ045>047-050-280300-
/O.CON.KBIS.WI.Y.0010.000000T0000Z-181028T0300Z/
Sioux-Emmons-Logan-McIntosh-
Including the cities of Fort Yates, Selfridge, Solen, Linton, 
Strasburg, Napoleon, Gackle, Wishek, and Ashley
702 PM CDT Sat Oct 27 2018 /602 PM MDT Sat Oct 27 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

* TIMING...This evening.

* WINDS...Northwest at 25 to 35 mph, with gusts to around 45 mph.

* IMPACTS...Difficult travel for high profile vehicles. Working 
  on elevated surfaces will be hazardous. Unsecured, lightweight 
  objects will be easily blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

PA
684 
WWUS73 KBIS 280055
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
755 PM CDT Sat Oct 27 2018

NDZ045>047-050-280200-
/O.CAN.KBIS.WI.Y.0010.000000T0000Z-181028T0300Z/
Sioux-Emmons-Logan-McIntosh-
Including the cities of Fort Yates, Selfridge, Solen, Linton, 
Strasburg, Napoleon, Gackle, Wishek, and Ashley
755 PM CDT Sat Oct 27 2018 /655 PM MDT Sat Oct 27 2018/

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Wind
Advisory. 

Winds will continue to decrease this evening.

$$

PA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 26, 11:47 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Oct 26, 11:47 PM MDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1247 AM CDT Sat Oct 27 2018

.UPDATE...
Issued at 1246 AM CDT Sat Oct 27 2018

Hi-Res guidance indicates light shower development over northwest
North Dakota after 2 AM CDT due to mid-level frontogenesis. Added
some low-end PoPs to the forecast to account for this. With mid
to high clouds currently streaming into western North Dakota, it
is likely overnight lows have already been achieved at several
locations there.

UPDATE Issued at 923 PM CDT Fri Oct 26 2018

Temperatures have cooled a bit faster across western and central
North Dakota with widespread readings as of 0225 UTC in the upper
30s and lower 40s. Thus, trended towards the lower edge of the
guidance suite for overnight lows tonight. Widespread lows in the
lower to mid 30s are now forecast, with a few upper 20s possible
across the Souris Basin. Did add patchy fog to the upper James
River Valley late this evening. However, the most widespread and
dense fog resides across the Sheyenne into the Devils Lake Basin.
Light westerly winds do not overly favor expansion much further
west.

UPDATE Issued at 708 PM CDT Fri Oct 26 2018

Little change with this update for the remainder of the evening
and overnight other than for observed trends through 23 UTC. A
windy Saturday and Saturday night remain on track for western and
central North Dakota in the wake of the clipper. Winds may
approach advisory criteria with peak gusts around 40-45 mph.
However, these peak gusts may be in a brief window ahead of the
best pressure rises, with 850mb warm air advection quickly in
trail behind the greatest pressure rises.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 245 PM CDT Fri Oct 26 2018

Objective analysis showed northwest flow with an embedded weak
mid-level wave moving through the Northern Plains. High pressure
building in the west was clearing skies with breezy northwest
winds at the surface.

Early Saturday morning a progressive wave develops through the
northwest flow, originating over the northern Rockies. A surface
trough and attendant cold front arrives in our west Saturday
morning. 850mb winds in the 30-40 knot range spread over western
ND through the day, with efficient mixing behind the cold front
bringing widespread windy conditions. Up until 0Z it appears the
strongest winds will be contained to the western half of the state
where developing isallobaric support and continued cold air
advection will bring conditions to near Wind Advisory criteria.
Model trends have brought down 850mb winds from previous runs so
certainty in widespread criteria winds is enough to hold off on
issuing a headline at the moment.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM CDT Fri Oct 26 2018

Saturday night the surface trough moves into eastern ND and a second
push of winds spread over central ND. With greater coupling
between stronger 850mb winds in this period, strong cold air
advection, and isallobaric support...windy conditions should be
able to overcome normal diurnal effects as the system moves
eastward. However uncertainty in how efficient momentum transfer
can work in the overnight period does provide some question as to
just how high winds will get. Either way a windy overnight with
sustained 20-30mph winds seems like a solid bet with a few areas
seeing locally stronger winds.

Upper level ridging quickly develops on Sunday, bringing clear
skies, light winds, and high temperatures in the 50s to low 60s.

Active pattern resumes by early next week with low pressure
developing over the northern Rockies and southwest flow over the
northern Plains bringing embedded impulses and chances for light
rain Sunday night through Monday. A cold front dives south with
this system Monday night, beginning a cooling trend through the
week. The 12Z global model suite is generally trending towards
broad low pressure over the eastern CONUS and northwest flow with
embedded impulses through the week. On and off chances for light
rain/snow as well as high temperatures dipping into the 40s and
30s by the end of the week can be expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1246 AM CDT Sat Oct 27 2018

An Alberta Clipper will move through the region Saturday into
Saturday night, bringing northwest winds of 15 to 25 kts. Gusts in
the 30-40 kt range are expected across western ND Saturday
afternoon, shifting into central ND during the evening. Some light
rain is possible as the clipper moves through, with the best
chances at KMOT and KJMS. There may be a brief period of MVFR
ceilings and/or visibility across central into eastern ND during
the late afternoon/early evening, but confidence is not high
enough to include in the forecast at this time. Otherwise, VFR
conditions are expected.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hollan
SHORT TERM...AE
LONG TERM...AE
AVIATION...Hollan
Hazardous weather outlook, Oct 26, 5:44 PM MDT, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
644 PM CDT Fri Oct 26 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-272345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
644 PM CDT Fri Oct 26 2018 /544 PM MDT Fri Oct 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northwest wind gusts around 40 mph are forecast across
western North Dakota Saturday afternoon, and central North Dakota
Saturday evening and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 3:50 PM MDTSpecial Weather StatementBISEmmons, LaMoure, Logan25 min
Oct 27, 5:04 PM MDTSpecial Weather StatementBISDickey26 min

Nearby

Wind Advisories in North Dakota, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.